Tennessee, 2023

Damaging Winds in Tennessee, March 24 to 25, 2023

March 24 to 25, 2023 · NWS MRX · 22 events in 13 counties and zones

A line of thunderstorms crossed East Tennessee during the early hours of March 25. The storms produced damaging winds as it moved west to east, mainly in the form of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of thunderstorms crossed East Tennessee during the early hours of March 25. The storms produced damaging winds as it moved west to east, mainly in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 24, 7:37 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 24, 7:37 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
937 PM EDT Fri Mar 24 2023

...New UPDATE...

.UPDATE...
Issued at 930 PM EDT Fri Mar 24 2023

No changes made to the forecast for the remainder of this evening
ahead of the incoming thunderstorms. Primary threat in the
strongest storms remains damaging straight line winds in excess of
60 miles per hour. With the shear continuing to remain high over
the region an isolated tornado cannot be ruled out, with the
greatest risk south of Interstate 40. Timing of the arrival of the
storms remains on track with the storms expected to move into the
eastern portion of the valley between 06-07z, and the front edge
of the storms should be east of the mountains by 11-12z. The
discussion posted below is still valid with the atmospheric
details of the incoming storms.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 259 PM EDT Fri Mar 24 2023

Key Messages:

1. Lines of thunderstorms tonight with potential severe weather
mainly across the Cumberland Plateau and southeast Tennessee.

2. Gusty southerly winds ahead of the convective line tonight will
result in mountain wave high winds across the mountains and
foothills and strong gradient winds across much of the valley.

3. Strong post-frontal WSW gradient winds are expected on Saturday
afternoon across northeastern portions of the forecast area.

Discussion:

A strong shortwave across the Southern Plains this afternoon will
move northeast with height falls and amplifying troughing across
the Mississippi Valley. A strong 150 to 160 kt 300 mb upper jet
will result in strong upper divergence across the Mid-Mississippi
Valley this evening with a strengthening surface low developing
beneath this region of upper mass divergence. This surface low
will continue to strengthen overnight and into Saturday as it
moves northeastward towards the Great Lakes with an associated
surface cold front racing eastward toward our area late tonight
and into early Saturday morning.

A line of convection is expected to develop and move eastward
across portions of West Tennessee and Mississippi this evening. As
it moves eastward, the strong low-level jet will continue to
advect low-level warm, moist air with modest upper height falls
across our forecast area. This will result in some weak
instability across portions of the Cumberland Plateau and
southeast Tennessee, generally the Knoxville area southward. Only
100 to 250 J/Kg of MLCAPE will be available just ahead of the
line, but with surface based convection already established,
current hi-res guidance shows this convective line continuing to
progress eastward with the potential for damaging winds and a low
risk of brief tornadoes across our southeastern forecast zones.
This is a typical high-shear, low CAPE environment with very
strong effective low-level shear near 55 kt and effective deep-
layer bulk shear of around 60 kt. ESRH of 400 to 400 m2s2 and
surface to 3 km shear of 65 kt will present a QLCS tornado risk
with the stronger surface based convection. While the risk of
tornadoes for any one location is relatively low, we encourage
everyone to have multiple ways to receive any warnings that may be
issued. This line of storms will be moving across southeast
Tennessee between approx 2 AM and 6 AM EDT tonight, so it is
important to make sure that your warning method can wake you.

A Wind Advisory has been issued for the lower elevations tonight
due to the strong southerly 60 kt LLJ tonight and a High Wind
Warning continues for the mountains where mountain wave winds, and
elevation based gradient winds, will be enhanced.

Behind this convection, drier air arrives on Saturday with model
soundings showing a very well-mixed environment and high mixing
heights. With a tight pressure gradient and WSW 850mb winds
expected to be 40 to 50 kt, a Wind Advisory has been extended to
cover much of the forecast area where the strongest winds are
expected on Saturday afternoon. A few rain showers will be
possible across northeast Tennessee and southwest Virginia late on
Saturday as the actual cold front pushes southeast across the
region. However, drier air will limit any precip and convection
with only isolated showers possible, mainly across the higher
elevations.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 259 PM EDT Fri Mar 24 2023

Key Messages:

1. Decreasing winds and clearing Saturday evening. Rain chances
Sunday night and early Monday and again with weak system Tuesday.

2. Mid week cooldown with high pressure and then late week warmup
with a chance of showers and thunderstorms again Friday.

Discussion:

The extended forecast starts out with a deep surface low over the
Great lakes and cold front east of the Appalachians. A weak boundary
over Tennessee and low pressure over Oklahoma and Texas. The front
to the south will begin to move back north Sunday and catch up with
the old front to the west. The low pressure over the southern plains
will slide northeast and a new front will move across the Tennessee
Valley Monday. A few thunderstorms will be possible but rainfall
amounts will be only around one quarter to less than one half inch.
Another shortwave moves through late Monday night and Tuesday bu
moisture return will be less than the previous system so only very
small amounts of rain and no instability.

Tuesday night skies clear out with higher pressure sliding in and
low temperatures in the 30s. Some patchy frost possible across
northern sections of the eastern Tennessee Valley. Fair weather
Wednesday and Wednesday night before high pressure shifts east ahead
of a developing low pressure area over the plains and deepening
upper trough over the Rocky Mountain states. Isentropic lift out
ahead of this next system will spread rain showers into the forecast
area Thursday, mainly western sections. The system to the west moves
only slowly east through Friday. Airmass becomes more unstable
Friday so there will be some thunderstorms.

The above normal temperatures will continue Sunday and Monday with
highs in the 70s. Tuesday and Wednesday will be cooler and closer to
normal highs in the 60s. Could need Frost Advisory for Wednesday
morning. Thursday temperature begin to increase and by Friday highs
are back up into 70s with increased cloud cover and southerly winds.

&&

.AVIATION...
(00Z TAFS)
Issued at 726 PM EDT Fri Mar 24 2023

Wind gusts should slowly subside with the setting sun, but base
wind speeds will remain strong ahead of the approaching front.
Front is expected to move through very fast overnight, likely
impacting an airport for up to around hours before moving out.
Strong straight line winds and a possible isolated QLCS tornado
cannot be ruled out at KCHA/KTYS. Once the front moves through
winds will continue to remain elevated, and wind gusts will really
ramp up during the daytime tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             81  62  78  50 /   0  90  10   0
Knoxville McGhee Tyson Airport, TN  82  60  76  48 /   0  90  30   0
Oak Ridge, TN                       80  60  76  47 /  10  90  20   0
Tri Cities Airport, TN              82  59  74  46 /  10  80  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT Saturday for Cherokee-Clay.

TN...Wind Advisory until 8 PM EDT Saturday for Anderson-Campbell-
     Claiborne-East Polk-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Knox-Loudon-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Roane-Scott TN-Sullivan-Union-Washington TN.

     High Wind Warning until 2 PM EDT Saturday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory from 2 PM to 8 PM EDT Saturday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 8 AM EDT /7 AM CDT/ Saturday for Bledsoe-
     Bradley-Hamilton-Marion-McMinn-Meigs-Rhea-Sequatchie-West
     Polk.

VA...Wind Advisory until 8 PM EDT Saturday for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...
LONG TERM....TD
AVIATION...
Hazardous weather outlook, Mar 24, 1:14 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Fri Mar 24 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
314 PM EDT Fri Mar 24 2023 /214 PM CDT Fri Mar 24 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon through Saturday

Showers and thunderstorms will move through the area tonight into
Saturday morning along a fast moving front. Some of these storms
could be strong or severe with damaging wind gusts and a brief
tornado possible. The greatest risk of severe thunderstorms will
be across the Cumberland Plateau and southeast Tennessee.

Gusty winds are also expected Friday night through Saturday
afternoon. See the High Wind Warning and Wind Advisory products
for details.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and early Saturday
morning.

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
March 24, 11:15 PM CST
Where
Sequatchie County, 1.78 mi NE of Cartwright
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.290, -85.450

Multiple trees were blown down throughout the county, with a concentration along and near State Route 28.

Thunderstorm Wind, Marion

When
March 24, 11:27 PM CST
Where
Marion County, 0.69 mi S of Moore Crossing
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.990, -85.630

Large trees were blown over around the Lakeview Drive area.

Thunderstorm Wind, Marion

When
March 24, 11:30 PM CST
Where
Marion County, 0.89 mi SE of Kimball
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.040, -85.670

Multiple reports were received of trees blown down around the county.

Thunderstorm Wind, Hamilton

When
March 25, 12:48 AM EST
Where
Hamilton County, 2.36 mi SSW of North Chattanooga
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.040, -85.320

Several trees were blown down on West 12th Street in downtown Chattanooga.

Thunderstorm Wind, Hamilton

When
March 25, 12:48 AM EST
Where
Hamilton County, 0.89 mi NE of Lupton City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.110, -85.290

Trees were blown down on Redding Road, Berkeley Drive, Hunter Trail, and other roads in the Red Bank area.

Thunderstorm Wind, Hamilton

When
March 25, 12:50 AM EST
Where
Hamilton County, 1.32 mi ENE of Lupton City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.110, -85.280

Trees were blown down near the intersection of Knollwood Drive and Thrushwood Drive in Chattanooga.

Thunderstorm Wind, Hamilton

When
March 25, 12:50 AM EST
Where
Hamilton County, 1.49 mi NNW of Hixon
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.170, -85.240

Sandswitch Road in Hixson was closed due to trees blown down across the road.

Thunderstorm Wind, Meigs

When
March 25, 12:54 AM EST
Where
Meigs County, 0.89 mi NE of Euchee
Measured
51 kt (59 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
35.680, -84.710

A 51 kt wind gust was measured by a CoCoRaHS observed near Ten Mile.

Thunderstorm Wind, Hamilton

When
March 25, 12:56 AM EST
Where
Hamilton County, 0.69 mi N of (Cha)lovell Fld Chat
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -85.200

A 65 mph wind gust was measured by the ASOS at Lovell Field.

Thunderstorm Wind, Bradley

When
March 25, 1:15 AM EST
Where
Bradley County, 2.19 mi SE of Hopewell
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.210, -84.870

A 63 mph wind gust was measured along the Paul Huff Parkway in Cleveland.

Thunderstorm Wind, Anderson

When
March 25, 1:25 AM EST
Where
Anderson County, 1.12 mi E of Dossett
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.070, -84.200

Numerous trees were blown down around the county.

Thunderstorm Wind, Blount

When
March 25, 1:42 AM EST
Where
Blount County, 0.69 mi S of (Tys)mcghee Tyson Kn
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.810, -84.000

A 70 mph wind gust was measured by the ASOS at McGee Tyson Airport.

Thunderstorm Wind, Blount

When
March 25, 1:43 AM EST
Where
Blount County, 1.38 mi N of Eagleton Vlg
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.800, -83.930

A 74 mph wind gust was measured by a spotter.

Thunderstorm Wind, Blount

When
March 25, 1:44 AM EST
Where
Blount County, 2.07 mi S of Fairview
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.690, -84.000

A 63 mph wind gust was measured on a home weather station.

Thunderstorm Wind, Polk

When
March 25, 1:45 AM EST
Where
Polk County, Ducktown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.030, -84.380

Numerous trees were blown down around the county.

Thunderstorm Wind, Sevier

When
March 25, 2:00 AM EST
Where
Sevier County, 2.24 mi E of Line Spg
Measured
74 kt (85 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.700, -83.610

The wind gust was measured at the Cove Mountain fire tower.

Thunderstorm Wind, Sevier

When
March 25, 2:10 AM EST
Where
Sevier County, 0.89 mi NE of Pigeon Forge
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -83.540

Numerous trees were blown down around the county.

Thunderstorm Wind, Greene

When
March 25, 2:30 AM EST
Where
Greene County, 1.31 mi WSW of Couch
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.290, -82.970

A large tree was blown down onto Gap Creek Road, and multiple trees were blown down around the county.

Thunderstorm Wind, Cocke

When
March 25, 2:35 AM EST
Where
Cocke County, 1.12 mi E of Del Rio
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.920, -83.010

Numerous trees were blown down around the county.

Thunderstorm Wind, Hawkins

When
March 25, 2:39 AM EST
Where
Hawkins County, 0.89 mi SE of Church Hill
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.510, -82.710

A 67 mph wind gust was measured on a home weather station.

Thunderstorm Wind, Greene

When
March 25, 2:40 AM EST
Where
Greene County, 1.31 mi ESE of Russell Xrd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.090, -82.900

Several trees were blown down, along with minor property damage from thunderstorm winds.

Thunderstorm Wind, Unicoi

When
March 25, 3:15 AM EST
Where
Unicoi County, Unicoi
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.200, -82.350

A tree fell onto a house on Garfield Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081906, 1081907, 1081908, 1081909, 1081910, 1081911, 1081912, 1081920, 1081921, 1081922, 1081913, 1081923, 1081924, 1081925, 1081914, 1081927, 1081915, 1081916, 1081917, 1081926, 1081918, 1081919.